Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 253, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2005, 10:53 PM CDT for Gregory County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2005, 10:53 PM CDT (03:53 UTC)
- Expired
- Jul 19, 2005, 11:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The North Platte radar (KLNX), 176 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 11:00 PM CDT | HAIL 0.75 | 5 Sse Herrick, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1994 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 200353 SVRFSD SDC053-200430- /O.NEW.KFSD.SV.W.0253.050720T0353Z-050720T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1053 PM CDT TUE JUL 19 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 1130 PM CDT * AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTH OF HERRICK...OR ABOUT 34 MILES WEST OF PICKSTOWN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BONESTEEL AROUND 1110 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4313 9931 4299 9930 4300 9853 4318 9889 $$ 04
2 follow-up statements
000 WWUS53 KFSD 200409 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1108 PM CDT TUE JUL 19 2005 SDC053-200430- /O.CON.KFSD.SV.W.0253.000000T0000Z-050720T0430Z/ GREGORY SD- 1108 PM CDT TUE JUL 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM CDT FOR GREGORY COUNTY... AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF BONESTEEL...OR ABOUT 27 MILES WEST OF PICKSTOWN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BONESTEEL AROUND 1115 PM CDT FAIRFAX AROUND 1125 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4313 9931 4299 9930 4300 9853 4318 9889 $$ 04
000 WWUS53 KFSD 200428 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1129 PM CDT TUE JUL 19 2005 SDC053-200439- /O.EXP.KFSD.SV.W.0253.000000T0000Z-050720T0430Z/ GREGORY SD- 1129 PM CDT TUE JUL 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GREGORY COUNTY EXPIRES AT 1130 PM CDT... THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE. LAT...LON 4313 9931 4299 9930 4300 9853 4318 9889 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:50 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 19, 10:50 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1050 PM CDT TUE JUL 19 2005 .DISCUSSION... DO NOT ANTICIPATE ANY CHANGES TO THE ZFP TEXT THRU MIDDAY. GOING HIGHS LOOK OK ATTM. WINDS WL BECOME QUITE STOUT THIS PM AT MOST LOCATIONS IN THE CWFA...IN THE BREEZY TO WINDY CATEGORY AS SFC PRS GRADIENT TIGHTENS UP. WINDS OFF THE SFC ALSO INCREASE TO 30 KTS. OTHERWISE WL HAVE TO EVALUATE THE CHANCES FOR SHORTWV INTERACTION LATE TNGT ACROSS THE NE QUAD OF THE FA. DETAILS OF THAT COMING UP IN THE AFTN AFD. && .PREV DISCUSSION... STARTING PRETTY DRY WITH STG WARMNG SET TO TAKE OVER. CDFNT APPCHG TNGT BUT CONVECTN POTENTIAL WILL HAVE TO DEAL WITH STG MID LVL WARMNG AND TIME NEEDED TO GET DEEPR MOISTR BACK INTO FCST AREA. FOR THESE REASONS WILL KEEP TSTM MENTN FAIRLY LOW THRU WED DESPITE CDFNT AND INCRG INSTBLTY. BEST SHOT IS PRBLY ERN FCST AREA VERY LATE TNGT INTO WED MRNG BUT STILL JUST A CHC THERE. WILL LEAVE OUT ALTOGETHER SWRN FCST AREA WHERE WARMNG SEEMS TOO STG EVEN TO BE OFFSET BY SFC HEATG. BY THE WAY SLGTLY FAVOR GFS SLWR SPEED ON CDFNT OVER FASTER ETA. TEMPS OF COURSE WILL GET QUICKLY BACK TO WARM/HOT LVLS TDA AND THIS WILL BE ACCOMPANIED BY BREEZY S WNDS. EVOLUTION OF TSTM POTENTL BECOMES A LTL MORE MUDDY AS FNT MOVES TO SRN END OF FCST AREA...BUT DESPITE LESS CAPPING AS THIS HAPPENS WILL STILL BE QUITE WARM AT MID LVLS. WILL GO WITH CHC TSTMS REDVLPG ERN CWA LATE WED AFTN AND CHC OVER THE S WED NGT. A LTL COOLNG WED INTO THU THEN WILL SET UP A POTENTL FOR TSTMS THU NGT AS WE HAVE BEEN CARRYING WITH SOME WAA IN WNWRLY UPR FLOW AND WK SFC WV MOVG ACRS AREA REFLECTNG UPR IMPULSE. LTL CHANGE IN EXTNDED FCST FOR FRI THRU MON. WILL KEEP DRY FCST THO OF COURSE W/O ANY GUARANTEE IN VERY WARM AND UNSTBL AIR. VERY WARM AT MID LVLS AGAIN SEEMS TO BE THE PRBLM IN GETTING ANYTHING GOING WITH RDGNG OVER CNTRL PLAINS DIRECTING MOST UPR ENERGY N OF AREA. BY DAY 7...NEXT MON...NEXT CFP CUD BRING SOME ACTVTY AND WE MAY HAVE TO EVETUALLY PUT SOMETHING IN...BUT AS INDICATIONS ARE NOT TOO SOLID AT THIS TIME WILL LEAVE OUT. WILL GO WITH A LTL COOLING IN MON HI TEMPS AND MORE IN PRELIM NEW DAY 7 GRIDS FOR NEXT TUE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/WILLIAMS
Hazardous weather outlook, Jul 19, 11:42 AM CDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1142 AM CDT TUE JUL 19 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1142 AM CDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER EVENING TONIGHT ALONG AND NORTH OF A JERAULD COUNTY SOUTH DAKOTA TO SPENCER IOWA LINE. THE PRIMARY THREAT WOULD BE HAIL UP TO THE SIZE OF QUARTERS...AND DOWNBURST WINDS OF 60 TO 70 MPH. AN UPPER AIR DISTURBANCE IS MOVING THROUGH THIS AREA...WHICH MAY SPARK A FEW THUNDERSTORMS AROUND THE HURON VICINITY JUST AFTER EVENING. ANY STORM ACTIVITY WOULD THEN TRACK EAST AND SOUTHEASTWARD TO THE I 29 CORRIDOR BETWEEN MIDNIGHT AND 3 AM...THEN POTENTIALLY TO THE MARSHALL MINNESOTA TO SPENCER IOWA AREAS BETWEEN 3 AM AND 6 AM EARLY WEDNESDAY MORNING. INDIVIDUAL STORM CELLS WOULD LIKELY MOVE NORTH NORTHWEST... TO SOUTH TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IF THUNDERSTORMS DEVELOP TONIGHT...CONVECTION WOULD LIKELY LINGER FROM WINDOM MINNESOTA TO STORM LAKE IOWA BETWEEN 6 AM AND 9 AM WEDNESDAY. THE PRIMARY THREAT FROM THESE STORMS AT THAT TIME OF DAY WOULD BE THUNDERSTORM WIND GUSTS AROUND 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM AROUND HURON...BUT NOT UNTIL AFTER MIDNIGHT ALONG I 29 AND EASTWARD FOR THE AREAS DESCRIBED ABOVE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:01 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 44 min |
| Jul 20, 12:31 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 34 min |
| Jul 20, 12:39 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 51 min |
| Jul 20, 12:50 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 25 min |
| Jul 20, 12:59 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 33 min |
| Jul 20, 2:29 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.